Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 81, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 28, 2009, 8:22 PM CDT for Calhoun County, Cherokee County, Etowah County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2009, 8:22 PM CDT (01:22 UTC)
- Expired
- Mar 28, 2009, 8:51 PM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Calhoun County, AL, Cherokee County, AL, Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 107 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 7:29 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 665 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:04 PM CDT, 6 hours 18 minutes earlier.
Area forecast discussion, Mar 28, 2:04 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 204 PM CDT SAT MAR 28 2009 .DISCUSSION... STILL WAITING ON THE PASSAGE OF THE COLD FRONT TO PUT THE FINAL NAIL IN THE COFFIN ON THE POTENTIAL FOR ADDITIONAL SEVERE WEATHER ANYWHERE NORTH OF THE INTERSTATE 85 CORRIDOR. THE STORM PREDICTION CENTER STILL HAS SOME CONCERN ABOUT THE POTENTIAL FOR REDEVELOPMENT ALONG THE FRONT...GENERALLY NORTH OF A LINE FROM TUSCALOOSA TO ANNISTON. THE HIGHER RESOLUTION MODELS ARE ALSO STILL HOLDING ONTO A NARROW BAND OF CONVECTION FORMING ALONG THE I-65 CORRIDOR NORTH OF BIRMINGHAM...EXTENDING SOUTHWARD TO ABOUT TALLADEGA BY 00Z. GIVEN THE FICKLE NATURE OF THIS SYSTEM SO FAR I AM NOT TOTALLY DISCOUNTING ANY SOLUTION BUT WILL BE HESITANT ABOUT ISSUING ANY WATCH UNTIL I AT LEAST SEE SOME ENHANCED CLOUDS ON SATELLITE. AS FOR THE FORECAST...LARGELY FOLLOWED GUIDANCE WITH THIS UPDATE. WILL ADVISE THE EVENING SHIFT TO TAKE A BETTER LOOK AT TUESDAY FOR THE POTENTIAL FOR A FEW STRONG STORMS AS A WEAK COLD FRONT SWINGS ACROSS THE AREA. ANOTHER SIMILAR LOOKING SYSTEM WILL FOLLOW BY ABOUT 48 HOURS ON THURSDAY. BOTH OF THESE SYSTEMS LOOK VERY PROGRESSIVE WITH THE BULK OF THE UPPER LEVEL ENERGY REMAINING FARTHER TO OUR NORTH. TOMORROW AND MONDAY MORNINGS SOME OF THE COOLER TEMPERATURES WE HAVE SEEN IN A COUPLE WEEKS CAN BE EXPECTED. MUCH OF THE AREA WILL DIP INTO THE MIDDLE 30S TO LOW 40S BOTH MORNINGS. AMPLE SUNSHINE WILL ALLOW AFTERNOON HIGHS TO CLIMB TO NEAR 60 DEGREES TOMORROW...AND 70 DEGREES ON MONDAY. SEASONABLE TEMPERATURES CAN BE EXPECTED FOR THE UPCOMING WORK WEEK. && .AVIATION...18Z TAF DISCUSSION. GOOD NEWS AS IT LOOKS AS THOUGH THE FRONT WILL NOT BE REDEVELOPING ANY STORMS THIS AFTERNOON. BUT CLOUDS WILL STILL BE AROUND AS THIS WEATHER SYSTEM REALLY WRAPS AROUND ITSELF. MAINLY MVFR CONDITIONS AT ALL SITES...BUT TOI IS STILL DEALING WITH THE BACK SIDE OF THE TSRA SHIELD AND WILL BE UNTIL 19Z. CLOUDS WILL CLEAR ACROSS ALL SITES FOR A SHORT PERIOD OF TIME LATE THIS AFTERNOON/EARLY EVENING...BUT NORTHERN SITES WILL CLOUD BACK OVER TO IFR WITH WRAP AROUND CLOUDS AS THE BACK SIDE OF THE SYSTEM PULLS OUT OF ALABAMA. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 41 58 38 71 45 / 30 10 0 10 20 ANNISTON 41 59 35 72 45 / 30 10 0 10 20 BIRMINGHAM 40 59 38 72 49 / 10 0 0 10 30 TUSCALOOSA 42 62 39 73 52 / 10 0 0 10 30 CALERA 41 60 38 72 49 / 10 0 0 10 30 AUBURN 46 61 36 73 45 / 20 10 0 10 20 MONTGOMERY 44 63 40 73 51 / 10 10 10 10 20 TROY 46 63 40 73 49 / 10 0 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 07/07/07
Hazardous weather outlook, Mar 28, 4:52 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 452 PM CDT SAT MAR 28 2009 ALZ011>015-017>050-291200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 452 PM CDT SAT MAR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. ISOLATED STRONG ARE STILL POSSIBLE UNTIL 8 PM ACROSS NORTHEAST ALABAMA. THE MAIN THREATS WITH ANY STORMS WILL BE GUSTY WINDS UP TO 45 MPH AND SMALL HAIL. MINOR RIVER FLOODING CONTINUES FOR SEVERAL COUNTIES IN SOUTH CENTRAL ALABAMA. PLEASE REFER TO RIVER FLOOD STATEMENTS FOR ADDITIONAL DETAILS REGARDING YOUR AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SEVERAL LOCATIONS HAVE RECEIVED GREATER THAN 5 TO 7 INCHES OF RAINFALL OVER THE PAST FEW DAYS. DUE TO THE LARGE RAINFALL TOTALS...SOME RIVERS HAVE AND WILL CONTINUE TO EXPERIENCE FLOODING...WHICH MAY LAST THROUGH AT LEAST TUESDAY. CHECK THE LATEST RIVER FLOOD STATEMENTS FOR UPDATES SPECIFIC TO YOUR LOCATION. A FEW STRONG STORMS ARE POSSIBLE ON THURSDAY...AS THE WEATHER REMAINS QUITE ACTIVE NEAR THE END OF THE WEEK. THERE ARE UNCERTAINTIES WITH THE TIMING AND STRENGTH OF THIS SYSTEM...SO STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Mar 28, 3:50 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 PM CDT SAT MAR 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM TORNADO 3 WNW ASHCRAFT CORNER 33.54N 87.95W
03/26/2009 F1 LAMAR AL NWS STORM SURVEY
A STORM SURVEY BY NWS EMPLOYEES CONFIRMED THAT AN EF1
TORNADO TOUCHED DOWN IN THE EXTREME SOUTHEASTERN PORTION
OF LAMAR COUNTY AND TRAVELED NORTHEASTWARD UNTIL LIFTING
IN FAYETTE COUNTY NEAR THE INTERSECTION OF ALABAMA
HIGHWAY 159 AND SUMMERS ROAD. TWO HOMES WERE DAMAGED, ONE
BUSINESS WAS DAMAGED AND FIVE OUTBUILDINGS WERE EITHER
DAMAGED OR DESTROYED. WINDS WERE ESTIMATED AT 100 MPH,
THE PATH LENGTH WAS 3 1/3 MILES AND WAS 100 YARDS WIDE AT
ITS WIDEST POINT.
0330 AM TSTM WND DMG 6 SW FAYETTE 33.63N 87.91W
03/26/2009 FAYETTE AL EMERGENCY MNGR
STRUCTURAL DAMAGE TO HOME ON BRAZAEL RD AND ANOTHER HOME
ON JUNKINS RD...EXTENT OF DAMAGE UNKNOWN AT THIS
TIME...CORRECTED FOR LOCATION.
0345 AM TSTM WND DMG 2 NNE WARD 32.39N 88.26W
03/26/2009 SUMTER AL FIRE DEPT/RESCUE
TREES DOWN AND CR 9 NEAR THE MISSION COMMUNITY...WINDS
ESTIMATED 50 MPH.
0345 AM TSTM WND DMG 2 NNE WARD 32.39N 88.26W
03/26/2009 SUMTER AL FIRE DEPT/RESCUE
TREES DOWN ON CR 9 NEAR THE MISSION COMMUNITY...WINDS
ESTIMATED 50 MPH.
0345 AM TSTM WND DMG 2 NNE WARD 32.39N 88.26W
03/26/2009 SUMTER AL FIRE DEPT/RESCUE
TREES DOWN ON CR 9 NEAR THE MISSION COMMUNITY...WINDS
ESTIMATED 50 MPH.
0407 AM TSTM WND DMG 2 S OAKMAN 33.68N 87.39W
03/26/2009 WALKER AL EMERGENCY MNGR
TREES DOWN ALONG HWY 69 NEAR BLUE WATER TRACE RD.
0415 AM TSTM WND DMG PARRISH 33.73N 87.28W
03/26/2009 WALKER AL AMATEUR RADIO
TREES DOWN ON POWERLINES CAUSING POWER OUTAGES IN THE
CITY.
0435 AM NON-TSTM WND DMG 2 SSE ALTOONA 34.00N 86.32W
03/26/2009 ETOWAH AL BROADCAST MEDIA
TREES AND POWERLINES REPORTED DOWN ON WARRIOR VALLEY RD
AND MOODY CHAPEL RD...TIME ESTIMATED.
0450 AM TORNADO 3 SW ALABASTER 33.21N 86.86W
03/26/2009 F0 SHELBY AL NWS STORM SURVEY
NUMEROUS TREES SNAPPED AND UPROOTED.THREE HOMES DAMAGED
FROM FALLING TREES.
0505 AM TSTM WND DMG HELENA 33.29N 86.85W
03/26/2009 SHELBY AL AMATEUR RADIO
TREES DOWN BLOCKING ROY DR AND WAGE ST.
0505 AM TSTM WND GST 2 N CALERA 33.13N 86.75W
03/26/2009 E55.00 MPH SHELBY AL NWS STORM SURVEY
LARGE MOVEABLE AGGREGATE CONVEYOR BELT SYSTEM PUSHED PAST
EMERGENCY STOP CAUSING SUPERSTRUCTURE TO BUCKLE AND
COLLAPSE.
0506 AM TSTM WND DMG ALABASTER 33.25N 86.82W
03/26/2009 SHELBY AL NWS EMPLOYEE
A STORM SURVEY BY NWS EMPLOYEES CONFIRMED THAT A EF0
TORNADO TOUCHED DOWN AT THE INTERSECTION OF KENT DAIRY
ROAD AND COUNTY ROAD 17 JUST NORTH OF THE TOWN OF
MAYLENE. THE TORNADO TRAVELED EASTWARD CREATING SPORADIC
DAMAGE UNTIL IT LIFTED JUST EAST OF INTERSTATE 65.
NUMEROUS TREES WERE SNAPPED AND UPROOTED AND THREE HOMES
WERE DAMAGED FROM FALLEN TREES. WINDS WERE ESTIMATED AT
75 MPH, THE PATH LENGTH WAS 3 3/4 MILES AND THE PATH
WIDTH WAS 35 YARDS AT ITS WIDEST POINT.
0512 AM TSTM WND DMG ALABASTER 33.25N 86.82W
03/26/2009 SHELBY AL LAW ENFORCEMENT
TREE DOWN ON MOBILE HOME ON 5TH AVE SE.
0520 AM HAIL 6 NNW CHELSEA 33.40N 86.67W
03/26/2009 E0.25 INCH SHELBY AL BROADCAST MEDIA
REPORTED IN THE EAGLE POINT COMMUNITY.
0525 AM TSTM WND DMG BIRMINGHAM 33.53N 86.80W
03/26/2009 JEFFERSON AL EMERGENCY MNGR
18 WHEELER OVERTURNED ON INTERSTATE 65 IN
DOWNTOWN...WINDS ESTIMATED 50 TO 55 MPH.
0544 AM TSTM WND DMG 2 SE GADSDEN 33.99N 85.99W
03/26/2009 ETOWAH AL LAW ENFORCEMENT
TREES AND POWERLINES DOWN ON GARMON RD...WHORTEN BEND
RD...AND RIVER CLIFF DR.
0548 AM TSTM WND DMG 1 ESE GADSDEN 34.01N 86.00W
03/26/2009 ETOWAH AL LAW ENFORCEMENT
TREES AND POWERLINES DOWN ON E CHERRY ST.
&&
SUNGERLocal storm report, Mar 28, 3:52 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
352 PM CDT SAT MAR 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM TORNADO 3 WNW ASHCRAFT CORNER 33.54N 87.95W
03/26/2009 F1 LAMAR AL NWS STORM SURVEY
A STORM SURVEY BY NWS EMPLOYEES CONFIRMED THAT AN EF1
TORNADO TOUCHED DOWN IN THE EXTREME SOUTHEASTERN PORTION
OF LAMAR COUNTY AND TRAVELED NORTHEASTWARD UNTIL LIFTING
IN FAYETTE COUNTY NEAR THE INTERSECTION OF ALABAMA
HIGHWAY 159 AND SUMMERS ROAD. TWO HOMES WERE DAMAGED, ONE
BUSINESS WAS DAMAGED AND FIVE OUTBUILDINGS WERE EITHER
DAMAGED OR DESTROYED. WINDS WERE ESTIMATED AT 100 MPH,
THE PATH LENGTH WAS 3 1/3 MILES AND WAS 100 YARDS WIDE AT
ITS WIDEST POINT.
0330 AM TSTM WND DMG 6 SW FAYETTE 33.63N 87.91W
03/26/2009 FAYETTE AL EMERGENCY MNGR
STRUCTURAL DAMAGE TO HOME ON BRAZAEL RD AND ANOTHER HOME
ON JUNKINS RD...EXTENT OF DAMAGE UNKNOWN AT THIS
TIME...CORRECTED FOR LOCATION.
0345 AM TSTM WND DMG 2 NNE WARD 32.39N 88.26W
03/26/2009 SUMTER AL FIRE DEPT/RESCUE
TREES DOWN AND CR 9 NEAR THE MISSION COMMUNITY...WINDS
ESTIMATED 50 MPH.
0345 AM TSTM WND DMG 2 NNE WARD 32.39N 88.26W
03/26/2009 SUMTER AL FIRE DEPT/RESCUE
TREES DOWN ON CR 9 NEAR THE MISSION COMMUNITY...WINDS
ESTIMATED 50 MPH.
0345 AM TSTM WND DMG 2 NNE WARD 32.39N 88.26W
03/26/2009 SUMTER AL FIRE DEPT/RESCUE
TREES DOWN ON CR 9 NEAR THE MISSION COMMUNITY...WINDS
ESTIMATED 50 MPH.
0407 AM TSTM WND DMG 2 S OAKMAN 33.68N 87.39W
03/26/2009 WALKER AL EMERGENCY MNGR
TREES DOWN ALONG HWY 69 NEAR BLUE WATER TRACE RD.
0415 AM TSTM WND DMG PARRISH 33.73N 87.28W
03/26/2009 WALKER AL AMATEUR RADIO
TREES DOWN ON POWERLINES CAUSING POWER OUTAGES IN THE
CITY.
0435 AM NON-TSTM WND DMG 2 SSE ALTOONA 34.00N 86.32W
03/26/2009 ETOWAH AL BROADCAST MEDIA
TREES AND POWERLINES REPORTED DOWN ON WARRIOR VALLEY RD
AND MOODY CHAPEL RD...TIME ESTIMATED.
0450 AM TORNADO 3 SW ALABASTER 33.21N 86.86W
03/26/2009 F0 SHELBY AL NWS STORM SURVEY
NUMEROUS TREES SNAPPED AND UPROOTED.THREE HOMES DAMAGED
FROM FALLING TREES.
0505 AM TSTM WND GST 2 N CALERA 33.13N 86.75W
03/26/2009 E55.00 MPH SHELBY AL NWS STORM SURVEY
LARGE MOVEABLE AGGREGATE CONVEYOR BELT SYSTEM PUSHED PAST
EMERGENCY STOP CAUSING SUPERSTRUCTURE TO BUCKLE AND
COLLAPSE.
0505 AM TSTM WND DMG HELENA 33.29N 86.85W
03/26/2009 SHELBY AL AMATEUR RADIO
TREES DOWN BLOCKING ROY DR AND WAGE ST.
0506 AM TSTM WND DMG ALABASTER 33.25N 86.82W
03/26/2009 SHELBY AL NWS EMPLOYEE
A STORM SURVEY BY NWS EMPLOYEES CONFIRMED THAT A EF0
TORNADO TOUCHED DOWN AT THE INTERSECTION OF KENT DAIRY
ROAD AND COUNTY ROAD 17 JUST NORTH OF THE TOWN OF
MAYLENE. THE TORNADO TRAVELED EASTWARD CREATING SPORADIC
DAMAGE UNTIL IT LIFTED JUST EAST OF INTERSTATE 65.
NUMEROUS TREES WERE SNAPPED AND UPROOTED AND THREE HOMES
WERE DAMAGED FROM FALLEN TREES. WINDS WERE ESTIMATED AT
75 MPH, THE PATH LENGTH WAS 3 3/4 MILES AND THE PATH
WIDTH WAS 35 YARDS AT ITS WIDEST POINT.
0512 AM TSTM WND DMG ALABASTER 33.25N 86.82W
03/26/2009 SHELBY AL LAW ENFORCEMENT
TREE DOWN ON MOBILE HOME ON 5TH AVE SE.
0520 AM HAIL 6 NNW CHELSEA 33.40N 86.67W
03/26/2009 E0.25 INCH SHELBY AL BROADCAST MEDIA
REPORTED IN THE EAGLE POINT COMMUNITY.
0525 AM TSTM WND DMG BIRMINGHAM 33.53N 86.80W
03/26/2009 JEFFERSON AL EMERGENCY MNGR
18 WHEELER OVERTURNED ON INTERSTATE 65 IN
DOWNTOWN...WINDS ESTIMATED 50 TO 55 MPH.
0544 AM TSTM WND DMG 2 SE GADSDEN 33.99N 85.99W
03/26/2009 ETOWAH AL LAW ENFORCEMENT
TREES AND POWERLINES DOWN ON GARMON RD...WHORTEN BEND
RD...AND RIVER CLIFF DR.
0548 AM TSTM WND DMG 1 ESE GADSDEN 34.01N 86.00W
03/26/2009 ETOWAH AL LAW ENFORCEMENT
TREES AND POWERLINES DOWN ON E CHERRY ST.
&&
SUNGERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:15 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, St. Clair | 45 min |
| Mar 28, 7:23 PM CDT | Tornado Warning | BMX | St. Clair, Talladega | 37 min |
| Mar 28, 7:47 PM CDT | Tornado Warning | BMX | Calhoun, Etowah, St. Clair | 17 min |
| Mar 28, 8:14 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Talladega | 22 min |
| Mar 29, 4:21 AM CDT | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 14 hr |
| Mar 29, 8:35 AM CDT | River Flood Warning | BMX | Dallas, Perry | 25 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.